Texas, 2021

High Wind in Texas, April 9, 2021

April 9, 2021 · NWS AMA · 7 events in 6 counties and zones

During the afternoon of April 9th, a strong upper level low deepened over eastern Colorado and western Kansas before racing east across the Central Plains. This influenced cold front to surge rapidly south into the combined Oklahoma and Texas Panhandle.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of April 9th, a strong upper level low deepened over eastern Colorado and western Kansas before racing east across the Central Plains. This influenced cold front to surge rapidly south into the combined Oklahoma and Texas Panhandle. Behind the front winds turned to the north and increased to 35 to 45 mph for several hours. A few strong gust upwards of 50 to 60 mph also occurred in some places with the initial frontal surge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 5:35 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 9, 5:35 AM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 AM CDT Fri Apr 9 2021

.AVIATION...12Z TAFs...

VFR conditions will more probably than not prevail at all TAF
sites. Uncertainty today focuses on the potential for operational
visibility reductions at DHT and GUY due to blowing dust as
northerly wind gusts, generally 30 to 35 knots but with occasional
gusts to 40, occur from the mid morning through the afternoon
hours. Without a good handle on this potential upstream, have
covered this possibility with non-operational reductions for now.
Otherwise, once gusts subside at all sites this evening, expect
winds to begin to back, becoming northwesterly at all sites by the
end of the period.

Ferguson

&&

.PREV DISCUSSION... /Issued 350 AM CDT Fri Apr 9 2021/

SHORT TERM...

Primary concern in the short term will be the windy conditions for
Friday. Upper wave, currently over MT/WY, will dive southeast,
pushing a cold front south through the Panhandles Friday afternoon.
Given the presence of a weak surface trough, currently located over
the NM/TX border to our southwest, sliding eastward ahead of a lead
upper disturbance, expect some decent surface pressure rises of 1-
2mb/hr. Coupled with progged 850mb winds of 25-40 knots, northerly
winds should ramp up, particularly around midday. All that being
said, model soundings depict no higher than around 40 knot winds at
the top of the boundary layer, so do not think either sustained
winds or gusts should get too far out of hand. These winds will lead
to elevated fire weather conditions, however.

Secondary concern is the very small potential for a shower or
thunderstorm in the southeastern Texas Panhandle. As the surface low
associated with the lead upper disturbance becomes centered over SW
OK, small axis of wrap around moisture looks to set up in the SE TX
Panhandle ahead of the cold front. Despite this, model soundings at
Shamrock continue to show sufficient convective inhibition to keep
everything in check, a reasonable solution given the dry antecedent
conditions and mid level descent expected on the back side of the
lead upper disturbance. Have thus continued the dry forecast.

A large portion of the northwestern Panhandles will likely drop to
or below freezing Friday night as the post frontal surface high sets
up overhead during the 06z to 12z time frame. As winds drop
accordingly, efficient radiational cooling is likely given clear
skies. Have thus gone with the cold side of consensus blends during
this period.

Expect west-northwesterly flow aloft to resume for Saturday, with
weak surface lee troughing resuming to our west accordingly. As the
aforementioned post frontal high shifts southeastward, southerly and
southwesterly surface winds will occur in the Panhandles, albeit
with modest speeds. This should allow for a mild day with highs
around 70.

Ferguson

FIRE WEATHER...

Widespread elevated fire weather conditions are expected Friday as a
cold front quickly pushes south, with sustained winds out of the
north at 20 to 30 mph. Modeled winds at the top of the boundary
layer will only peak to a bit above 40 knots, so peak gusts at the
surface should reach around 45 mph. These will occur in the presence
of RH values mainly in the 15 to 25 percent, altogether yielding
RFTI values of 2 to 4, driven almost entirely by wind. Fuels remain
uncertain but, given observed greenup in many locations, have gone
with forecast continuity and limited forecast ERC values to only
yield a solidly elevated fire danger day.

Elevated fire weather conditions will be possible Sunday as lowest
afternoon relative humidity values fall to 15 percent or less.  The
wind is not expected to be that strong ahead of the cold front on
Sunday, but winds will likely pick up into the 20 to 30 mph range
with higher gusts behind the cold front in the afternoon into the
early evening.

Ferguson/15

LONG TERM...
Sunday will be the warmest day through next Thursday.  Westerly
downslope winds will return ahead of a cold front which is expected
to move through the region late in the afternoon or early evening.
Behind the cold front, winds will become upslope and they are
expected to remain that way through Thursday.

The upper level low responsible for helping to drive the cold front
through will settle into the upper Midwest into the western Great
Lakes by Sunday night.  Another upper level low is expected to form
on the back side of the upper Midwest low over the Pacific northwest
by Monday night.  This low is then expected to stay nearly
stationary across the Pacific Northwest/northern Great Basin through
the rest of this forecast.  This will put the Panhandles under a
zonal to slightly southwest flow aloft.  Models do not quite agree
on the exact location of the upper low, but the general pattern is
fairly similar.  The upslope flow on the surface over the Panhandles
from Sunday night through Thursday will help to increase the low
level moisture form the Gulf of Mexico.  The zonal to southwest flow
aloft will bring several disturbances across the region to help
bring some instability and lift to the atmosphere.  This should help
to increase our rain chances from Tuesday into Thursday.  There are
still a few things that could go wrong with the idea of rain. The
low clouds could keep the atmosphere from going unstable enough to
produce the showers.  The disturbances may also be too weak to
overcome the lack of lift near the surface to produce rain as well.
For now will keep pops in the middle to low side with nothing above
40 percent through Thursday.

High temperatures Monday through Thursday are expected to be below
normal given the added cloud cover and possible rain.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/15
Hazardous weather outlook, Apr 9, 2:55 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
355 AM CDT Fri Apr 9 2021

OKZ001>003-TXZ001>020-317-092100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
355 AM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

North winds at 20 to 30 mph with higher gusts along with relative
humidity values falling into the 15 to 25 percent range will
cause elevated fire weather conditions across the Panhandles
through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible for portions of the
Panhandles Sunday.

Thunderstorms will be possible on Tuesday night and Wednesday,
mainly for the southeast Texas Panhandle. The probability of
thunderstorms reaching severe criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Today and Sunday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Sherman

When
April 9, 10:23 AM CST to 12:34 PM CST
Where
Sherman forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

High Wind, Moore

When
April 9, 10:35 AM CST to 12:35 PM CST
Where
Moore forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Hansford

When
April 9, 10:49 AM CST to 2:25 PM CST
Where
Hansford forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Measured on the West Texas Mesonet site located 1 mile NW of Palo Duro Reservior.

High Wind, Hutchinson

When
April 9, 10:51 AM CST to 4:02 PM CST
Where
Hutchinson forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The West Texas Mesonet site located 1 NNW of Stinnett measured sustained winds over 40 mph for several hours with the highest reading 49 MPH.

High Wind, Hutchinson

When
April 9, 12:28 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Measured on the West Texas Mesonet located 1 mile NNW of Stinnett.

High Wind, Hartley

When
April 9, 12:53 PM CST to 2:53 PM CST
Where
Hartley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Hemphill

When
April 9, 2:01 PM CST to 4:01 PM CST
Where
Hemphill forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Measured at the West Texas Mesonet site located 6 miles east of Canadian.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952227, 952229, 952230, 952231, 952228, 952232, 952233.